Alert archive / Wyoming / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Billings, MT

June 10, 2015Sheridan County, Wyoming

NWS Billings, MT issued this flash flood warning at Jun 10, 2015, 8:35 PM MDT for Sheridan County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2015, 8:35 PM MDT (02:35 UTC)
Expired
Jun 11, 2015, 12:00 AM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Sheridan County, WY

The radar

The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:30 PM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT WED JUN 10 2015

.SHORT TERM...VALID FOR THU AND FRI...

MESOANALYSIS SHOWED SURFACE CAPES IN THE 1000-1500 J/KG WITH
LOWER CAPES OVER FAR EASTERN PARTS OF THE AREA THIS AFTERNOON.
SHEAR WAS 25-30 KT ACROSS NORTHERN AND EASTERN PARTS OF THE
AREA...WHICH WAS NOT SIGNIFICANT. A PLUME OF HIGH PRECIPITABLE
WATERS...1 TO 1.3 IN...WAS OVER MUCH OF THE AREA...AS FAR W AS
WHEATLAND AND SWEET GRASS COUNTIES. AN INVERTED SURFACE TROUGH WAS
LOCATED SE OF KBIL OVER EASTERN SHERIDAN COUNTY INTO ROSEBUD
COUNTY...BASED ON LAPS AND SURFACE OBSERVATIONS. CONVECTION HAD
BROKEN OUT OVER THE HIGH TERRAIN AND SOME WEAK SHOWERS WERE OVER
THE E ZONES. DID RECEIVE A REPORT OF PEA-SIZED HAIL COVERING THE
GROUND IN THE SW PORTION OF THE NE BIGHORNS.

THE RIGHT-REAR QUADRANT OF A JET N OF THE FORECAST AREA WILL BRING
UPPER DIVERGENCE TO THE REGION THROUGH EARLY THU. THIS LIFT WILL
COMBINE WITH LIFT FROM THE INVERTED TROUGH...ABUNDANT
MOISTURE...INSTABILITY AND SE UPSLOPE FLOW TO BRING SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT. BASED ON THE MESOSCALE MODELS
THE BEST CHANCES FOR PRECIPITATION WILL BE SE OF KBIL INTO
SHERIDAN COUNTY AND SE MT. PRECIPITATION CHANCES WILL DIMINISH
OVERNIGHT BUT WILL BE LIKELY OVER FAR SE MT AND SHERIDAN COUNTY.
THE BIGGEST THREAT FROM ANY THUNDERSTORMS WILL BE HEAVY RAINFALL.
HAIL IS ALSO POSSIBLE. WILL CONTINUE THE FLASH FLOOD WATCH
THROUGH 06Z...AFTER WHICH TIME INSTABILITY WILL DECREASE WHICH
WILL SUPPORT DECREASING HEAVY RAIN POTENTIAL.

KEPT LIKELY POPS OVER FAR SE MT AND SHERIDAN COUNTY THU MORNING IN
THE VICINITY OF THE INVERTED TROUGH AND LIFT FROM THE JET. HAD
LOWER POPS ELSEWHERE. CHANCES FOR PRECIPITATION WILL DECREASE
THROUGH THE DAY AND MODELS SHOWED MUCH LESS INSTABILITY FOR THU.
IT WILL BE COOLER THAN TODAY WITH HIGHS IN THE UPPER 60S AND 70S.
AREA WILL DRY OUT THROUGH FRI MORNING...AND PRECIPITABLE WATERS
WILL FALL TO /0.50/ TO /0.75/ INCHES ON FRI. A CUTOFF LOW WILL
MOVE E THROUGH SW CANADA ON FRI AND ENERGY WILL ROTATE AROUND THE
BASE OF THE LOW FRI NIGHT. THE LOW WILL PUSH A COLD FRONT SE INTO
THE AREA ON FRI...BRINGING A CHANCE OF AFTERNOON PRECIPITATION TO
AREAS OVER AND NEAR THE MOUNTAINS. LOW CHANCES OF PRECIPITATION
WILL SPREAD ALONG THE FRONT FRI NIGHT. SREF HAD INSTABILITY IN THE
500-1000 J/KG RANGE AND BEST CHANCES FOR DECENT SHEAR OVER THE NW
ZONES...SO A FEW STRONG STORMS ARE POSSIBLE. HIGH TEMPERATURES
WILL REBOUND INTO THE 80S AHEAD OF THE FRONT ON FRI. ARTHUR

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

A GENERALLY ACTIVE EARLY-SUMMER-LIKE WEATHER PATTERN EXPECTED TO
TAKE SHAPE THROUGH THE EXTENDED PERIOD. UPPER LOW OVER ALBERTA/
SASKATCHEWAN ON SATURDAY WILL EJECT TO THE NORTHEAST ON SUNDAY.
SATURDAY MAY ACTUALLY BE A FAIRLY QUIET DAY EVERYWHERE EXCEPT OUR
FAR EAST. SFC TROF AXIS AND HIGHER THETA-E AIR ALONG THE DAKOTAS
BORDER SUPPORTS TSTM ACTIVITY IN OUR EAST. OUR CENTRAL AND WEST
PARTS WILL BE SOMEWHAT DRIER AND MORE STABLE AS WEAK CANADIAN SFC
HIGH SETTLES IN. DOOR WILL OPEN TO GREATER CHANCES OF CONVECTION
ACROSS OUR CWA SUNDAY-MONDAY AS ANOTHER LOW MOVES TO THE BC/WA
COAST. RIPPLES OF ENERGY EMBEDDED IN THE WSW FLOW ALOFT WILL BRING
US DAILY CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK...THOUGH ECMWF AND GFS STILL SHOWING SOME DIFFERENCES
ESPECIALLY W/ REGARD TO A POTENTIAL TUESDAY SHORTWAVE. PWATS WILL
FLUCTUATE BUT SHOULD STAY GENERALLY NEAR OR ABOVE NORMAL WITH
VALUES NEAR AN INCH AT TIMES IN OUR EAST. EXPECT FASTER MID LEVEL
FLOW THAN WE HAVE SEEN OF LATE...WHICH MAY YIELD PERIODIC THREATS
OF SEVERE WX NEXT WEEK. TEMPS WILL NOT BE TOO FAR FROM NORMAL WITH
HIGHS IN THE 70S TO LOWER 80S EACH DAY.

JKL
&&

.AVIATION...

SHOWERS AND TSTMS WILL IMPACT THE REGION LATE THIS AFTERNOON AND
EVENING WITH THE POTENTIAL FOR HEAVY RAIN...SMALL HAIL AND LOCAL
MVFR/IFR CONDITIONS. MOUNTAINS WILL BE OBSCURED AT TIMES. SOME
SHOWERS WILL PERSIST THROUGH THE NIGHT...WITH AREAS OF MVFR INTO
THURSDAY MORNING. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 056/077 056/085 057/078 054/078 054/075 054/076 055/079
    52/T    01/U    21/B    22/T    33/T    33/T    32/T
LVM 050/079 051/084 049/078 045/077 048/073 048/076 049/078
    52/T    02/T    22/T    22/T    32/T    33/T    33/T
HDN 058/077 054/087 057/081 053/081 054/079 054/078 055/081
    82/T    00/U    21/B    22/T    33/T    33/T    32/T
MLS 057/074 056/085 058/080 055/079 055/077 056/076 054/077
    53/T    00/U    23/T    22/T    33/T    33/T    32/T
4BQ 057/070 053/083 056/081 054/079 055/076 056/078 056/079
    86/T    00/U    12/T    33/T    44/T    43/T    33/T
BHK 054/070 052/081 055/080 054/078 054/075 054/074 052/074
    64/T    00/U    23/T    43/T    44/T    44/T    43/T
SHR 054/071 048/081 052/077 050/076 051/074 052/076 051/079
    87/T    11/U    12/T    33/T    33/T    43/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 30-31-35>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 10, 2:48 PM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT WED JUN 10 2015

MTZ028>042-056>058-063>068-WYZ098-099-112100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
248 PM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS
AFTERNOON AND EVENING. STRONGER STORMS WILL BE SLOW-MOVING AND
COULD PRODUCE VERY HEAVY RAINFALL ALONG WITH HAIL. FLASH FLOODING
IS POSSIBLE. THE GREATEST RISK FOR THESE STRONGER THUNDERSTORMS
WILL BE IN A CORRIDOR FROM NEAR BILLINGS TO HYSHAM AND FORSYTH...
SOUTHWARD INTO LODGE GRASS...LAME DEER AND SHERIDAN WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 10, 5:17 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             EDGAR                   45.47N 108.85W
06/10/2015  M0.25 INCH       CARBON             MT   TRAINED SPOTTER

&&

LD
Special weather statement, Jun 10, 5:34 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
534 PM MDT WED JUN 10 2015

MTZ038-039-WYZ098-110030-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-
NORTHEAST BIG HORN MOUNTAINS WY-
534 PM MDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY...

AN AREA OF THUNDERSTORMS MOVING FROM NORTH TO SOUTH WILL IMPACT
AREAS FROM WARREN TO FORT SMITH AND THE NORTHERN PORTION OF THE
BIGHORN MOUNTAINS THROUGH 630 PM MDT.

VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DIME SIZE HAIL AND WIND
GUSTS IN EXCESS OF 30 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH...WARREN AND BIGHORN CANYON NATIONAL RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4500 10887 4526 10897 4534 10768 4500 10742
TIME...MOT...LOC 2330Z 313DEG 72KT 4524 10913 4533 10772

JKL
Local storm report, Jun 10, 6:24 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
624 PM MDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       1 ENE FORT SMITH        45.31N 107.92W
06/10/2015  M1.04 INCH       BIG HORN           MT   COCORAHS

0543 PM     HAIL             1 ENE FORT SMITH        45.31N 107.92W
06/10/2015  M0.50 INCH       BIG HORN           MT   COCORAHS

&&

LD
Special weather statement, Jun 10, 6:31 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
631 PM MDT WED JUN 10 2015

MTZ038-WYZ098-099-110130-
SOUTHERN BIG HORN MT-NORTHEAST BIG HORN MOUNTAINS WY-
SHERIDAN FOOTHILLS WY-
631 PM MDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 628 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF FORT SMITH...OR 35 MILES NORTHEAST OF LOVELL...
MOVING SOUTH AT 20 MPH.

VERY HEAVY RAIN...DIME SIZE HAIL AND WIND GUSTS IN EXCESS OF 30 MPH
ARE EXPECTED WITH THIS STORM. LOCALIZED FLASH FLOODING IS POSSIBLE
DUE TO THE HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE... THE NORTHERN PORTION OF THE BIGHORN
MOUNTAINS INCLUDING BURGESS JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4468 10767 4471 10769 4472 10775 4477 10775
      4479 10783 4482 10782 4487 10787 4490 10785
      4494 10788 4499 10788 4500 10791 4500 10800
      4518 10810 4525 10763 4475 10724 4468 10755
TIME...MOT...LOC 0028Z 340DEG 28KT 4511 10777

JKL
Special weather statement, Jun 10, 6:40 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT WED JUN 10 2015

WYZ099-110130-
SHERIDAN FOOTHILLS WY-
640 PM MDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF FORT PHIL KEARNY HISTORICAL SITE...OR 17 MILES
SOUTHEAST OF SHERIDAN...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL...VERY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UCROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS.

&&

LAT...LON 4475 10679 4480 10648 4456 10640 4456 10643
      4455 10643 4456 10678
TIME...MOT...LOC 0039Z 345DEG 9KT 4467 10664

CJS
Special weather statement, Jun 10, 7:27 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
727 PM MDT WED JUN 10 2015

WYZ098-099-110230-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
727 PM MDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 725 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RANCHESTER...OR 16 MILES NORTHWEST OF SHERIDAN...MOVING SOUTHEAST AT
20 MPH. OTHER STRONG STORMS WERE LOCATED IN EASTERN SHERIDAN COUNTY
IN THE WYARNO...CLEARMONT AND UCROSS AREAS...AND WERE GENERALLY
MOVING SOUTHEAST AT 10 MPH.

PEA TO DIME SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...BIG HORN...CLEARMONT...STORY...
PARKMAN...LEITER AND BANNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.

&&

LAT...LON 4457 10731 4500 10756 4499 10634 4492 10619
      4456 10617
TIME...MOT...LOC 0125Z 323DEG 16KT 4494 10723

CJS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:31 PM MDTSpecial Weather StatementBYZBig Horn59 min
Jun 10, 9:44 PM MDTAreal Flood AdvisoryBYZCarbon, Stillwater12 hr
Jun 11, 1:21 PM MDTSpecial Weather StatementBYZWheatland54 min
Jun 10, 6:40 PM MDTSpecial Weather StatementBYZSheridan50 min
Jun 10, 7:27 PM MDTSpecial Weather StatementBYZSheridan63 min
Jun 11, 12:07 AM MDTAreal Flood WarningBYZSheridan23 hr

Nearby

Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.